Article Text

PDF
Correspondence
Peripheral neuropathy as an adverse effect of imatinib therapy
  1. Geothy Chakupurakal,
  2. Roland JO Etti,
  3. Jim A Murray
  1. Queen Elizabeth Hospital, Edgbaston, Birmingham, UK
  1. Correspondence to Geothy Chakupurakal, Queen Elizabeth Hospital, University Hospital Birmingham, Edgbaston, Birmingham B15 2TT, UK; geothy{at}doctors.org.uk

Statistics from Altmetric.com

Imatinib, a tyrosine kinase inhibitor, has transformed treatment options for patients with chronic myeloid leukaemia (CML). It is effective in the management of all phases of CML by selectively inhibiting the BCR-ABL protein, the molecular consequence of the Philadelphia chromosome (Ph). The overall survival and disease-free survival of CML have significantly improved with the use of imatinib. We report a novel and dose-limiting complication of imatinib therapy.

We report a 58-year-old man with Ph-positive CML who was initially treated with hydroxyurea followed by alpha-interferon and imatinib. He achieved complete cytogenetic and molecular remission on combination therapy at 6 and 30 months, respectively. Due to extreme fatigue, interferon therapy (25 μg once weekly) was discontinued after 3 years with good response. Subsequent to 5.5 years of imatinib therapy, he complained of bilateral lower limb paraesthesia. His symptoms progressed over the next 6 months resulting in ankle weakness and tripping. On examination, he had a brisk ankle jerk with diminished vibration and position sense. His C-reactive protein, blood …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.